Discussions that mention norvasc

High & Low Blood Pressure board


Hello..I was on 5mg Amlodipine, or Amlovasc (Norvasc I think in the USA), for around two years, along with Lisinopril 5mg. I never felt really well in all that time, but struggled on and tried not to think about it. My blood pressure had risen a few weeks ago and my doctor upped my dose of Lisinopril to 10mg. I immediately started reacting badly about an hour after taking the higher doses. Palpitations, couldn't walk or talk properly, flushing, generally feeling terrible. Doctor wasn't convinced, but reluctantly stopped the Lisinopril and doubled the dose of Amlovasc to 10mg.

Within a few days I developed a vile depression and extreme anxiety which never seems to leave me. I still feel awful, it seems to be getting worse, and have felt suicidal on several occasions. I can't go on like this, but my doctor will have none of it that it could be the Amlovasc, basically saying I am being deliberately difficult. I can assure you I am nothing like that. She's started to get nasty with me. All she will do is prescribe anti depressants, which make me feel even worse. I wish she could experience just a couple of minutes of what I am going through...she would maybe think again. I'm not very good at standing up for myself although I know I should do.

I would like to know is anyone else had any kind of agitation/anxiety or depression problem after being on Amlodipine or Norvasc. Is it all in my mind after all and just a coincidence? I would like to add that I have experienced severe leg swelling too after the dose was doubled, but my doctor won't accept even that as a side effect, saying it's my blood pressure doing it. Help! I need some ammunition to give her if possible.

Many thanks :)
Grandma,

I suffered EXTREME agitation with amlodipine (Norvasc in the U.S.)...it happened with both the 10 mg and 5 mg. dosages. After a month I could stand it no more and scrapped the stuff. Oh, and of course my ankles swelled too.
I have had MANY drugs in my life because I like to experiment, compare and titrate and I put Norvasc right up there with the 3 or 4 worst.

And I am not the only one in this forum who has reported EXACTLY the same nervous agitation.

A Word of Warning: Doctors are EXTREMELY motivated to push this pricey Pfizer drug. I don't know what "incentives" they are given but they must be doozies. My doctor actually SCOWLED when I said I wouldn't try Norvasc again if my life depended opn it...I may have mentioned the word "poison." :D:D
Grandma,

I was on a low dose of Norvasc at one time with side effects I could tolerate. On a whim my doctor decided to switch me to a higher dose of Felodipine (also a CCB) with no explanation given. After that happened, I started experiencing just about every side effect of every one of my blood pressure medications and was sick pretty much all the time, with nausea always present. During this time I also developed a shortness of breath which just got worse and worse over time. No doubt I was depressed and anxious at times-anybody would be. I had never felt sicker in my life!

I too had problems with the severe swelling of the legs just last week. The doctor I saw for this suspected the calcium channel blocker (am on several meds). I stopped taking it and the swelling has not come back. To do myself a big favor, I'll refuse to be on any drug in this class.

Your doctor sounds like a doctor from hell. How can she be so insensitive? Not every doctor is like her. There are some caring, compassionate doctors out there. Would you consider changing doctors? You could start by asking your friends (that's what I am doing right now!). There's some comfort in knowing that someday, she too will get ill, requiring prescription meds. There will be some payback! I would not be a bit surprised if the anti-anxiety medications she prescribed interacted with you BP meds, only compounding the problem.

You must stop taking this drug immediately. You are not being deliberately difficult. Your are not imagining being sick. The side effects are very real. If your doctor intimidates you, do not go back to her. Go to a walk- in- clinic. They'll help you. You will be needing another BPmed. I hope you have plenty of support from your family.

Good luck.
You are not alone.
Flowergirl
I got off Norvasc about 6 weeks ago and it was the best thing I could have done. It was giving me bad headaches, ringing in my ears and a general feeling of "not feeling well". I wasn't depressed, but this medicine is just an accident waiting to happen.

I noticed you wrote about not feeling well on this med earlier this month and we answered as we are answering now. Don't be afraid of your doctor, this is your body and your feelings, who knows what her problem is. By now it would be best for you to see another doctor, you and she are starting to fight, not the relationship you need with a doc. Check with friends and pick a new doctor.

Get off It and tell your new doctor you don't want any more CCB's. Try beta blockers or something else, CCB's have issues for many people, DO NOT LET ANY DOCTOR TELL YOU HOW YOU FEEL!!!!!!!!!
Hi BG,

Well, tell your Dr. I only made it to Day 3 being on Norvasc with the sharp pains all over my headache (don't have headaches usually unless there id a toxin nearby like cig. smoke) & severe heartburn. And what did my well educated b/p specialist say "nothing, just rolled his eyes" & gave me my discharge papers by passing me on to another super specialist. This new Dr. who was also a medical school professor no less sat & told me that he would put me in the hospital & give me every drug that I was apparently allergic to or had side effects too. Well, he got a surprise when I told him that he would not have the chance to do me in & that I was here to find another option that perhaps the other Dr's had missed. Luckily, he did hit the books & his experience to come up with a workable solution. I, however, had to fill in the blanks & do the legwork when it came to the details. You better believe I gave him quite a review when paperwork came about how I liked him as a Dr. I gave him his "due" but I didn't mince words re: his lack of patient rapport.

You life may actually depend on how you deal with Dr's on some of these b/p issues. You need to educate yourself. Think thorough your decisions. Do your part in managing your HBP by lifestyle modifications that you can achieve. Speak in a assertive voice without getting the Dr. on the defensive.
Some of them are lazy, some are bored, some are too busy/stressed, & some will go to the ends of the earth for you!!! If you don't have a great choice in Dr's then you may have to compromise on some issues but never on severe side effects. Fam
Bethany's Grandma,

Stop the amlodipine!!!! And perhaps the lisinopril! Your body and your mind are telling you something important--Listen to both!!!!

Although I haven't experienced depression with Norvasc, I did experience sleep disturbances and there is documentation to support the fact that sleep deprivation can contribute to depression and anxiety. I have no doubt that there is a physiological reason for the symptoms you are experiencing!!! Get off!! Get off!! Get Off!!

I took myself off of norvasc because of sleep problems and found that it took about 6 weeks for the effects to diminish...so don't expect results overnight...I do think that you'll find that every night isbetter (especially after night 4). I suspect you are not sleeping well because of the meds, and when you do you'll notice a big difference every day. My doctors, too, denied the side effects but believe me, they dissappear within hours to weeks after discoing the drug...interestingly enough, I found my bp DROPPED after I disco'd amlodipine, which makes me think that the side effects elevated my pressures...however, I have no proof.

But again, the effects of amlodipine (including the bp lowering effects) may stay in your body long after you disco the drug...so give the depression and the anxiety some time to dissipate as IT IS ONLY TEMPORARY!

Do stay in touch and let us know how you make out...remember, it is your body, your mind, and your health...don't let a doctor tell you what you feel.

Bsheba